Missouri, 2021

Winter Weather in Missouri, April 20, 2021

April 20, 2021 · NWS EAX · 1 event in 1 county or zone

With slick roads causing accidents across the Kansas City Metro one such accident proved fatal, just on the Missouri side of the Missouri River along I-635 near where it intersects with Horizons Parkway. Icy roads have not been determined officially as the cause, but with icy roads that day it's strongly plausible as a contributor to the accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

With slick roads causing accidents across the Kansas City Metro one such accident proved fatal, just on the Missouri side of the Missouri River along I-635 near where it intersects with Horizons Parkway. Icy roads have not been determined officially as the cause, but with icy roads that day it's strongly plausible as a contributor to the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 4:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 20, 4:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
550 AM CDT Tue Apr 20 2021

.Discussion...
Issued at 337 AM CDT TUE APR 20 2021

The winter system that has been the highlight of the forecast for
the past several days has arrived to the area, and snow has
commenced. Areas that are currently receiving light to moderate snow
have overcome the dry air in the lower levels. Areas south of the
ongoing snow still have quite a bit of dry air to overcome, but that
should happen pretty quickly as the better forcing drops in from the
northwest. That forcing will come in the form of a large open wave
that is sagging southeastward into the area. That track will
continue through the day, increasing the coverage of precipitation
through the morning hours. Temperatures at the surface are running
primarily at or just above freezing, but even where surface
temperatures are in the middle 30s the sub-freezing air is only a
couple hundred feet off the ground. This will make it pretty easy
for the snow to maintain itself all the way to the surface. A cold
and saturated atmospheric column with good omega will lend itself to
pretty efficient snow production through the morning. Temperatures
at the surface likely won't drop much through the day, despite
ongoing precipitation and cold air advection. In fact temperatures
are more likely to rise once the sun rises, thus expect temperatures
for the duration of the snow event to be in the 32 to 35 degree
range. This, along with actual ground temperatures a bit above
freezing will limit the snow accumulation on the ground. Grassy and
elevated surfaces that are more representative of the air
temperature may be the better bet to actually accumulate the going
forecast of around 1 to 3 inches, but ground-based roadways may have
a bit more ground heat to work with, which will make forecast
accumulation unlikely. The wave is expected to be pretty
progressive, so expect an end of the snow from NW to SE through the
morning hours, and out of the forecast area completely this
afternoon. Some lingering off and on rain/snow chances may remain
into the afternoon, but the accumulating snow portion of the event
should be out of the area by the late morning to early afternoon.

While temperatures on Tuesday may rise into the upper 30s to lower
40s, overnight temperatures on Tuesday night, into Wednesday morning
will likely get below freezing, so have continued the Freeze Warning
for the entire forecast area through mid morning on Wednesday.

Thursday may bring some light showers to the area, but the more
formidable chance for rain in the mid range forecast will come
Friday. A mid level shortwave trough will push through the area late
this week. A surface trough will form across the southern high
plains, and drag moisture northward as it moves eastward through the
southern plains. There will likely be a pretty sharp cut off between
the haves and have-nots with this Friday system as the moisture push
northward will be limited to the track of the surface low, as the
moisture wraps around the northern fringe of the low. Should the
track of this system come through a little further north than
currently progged then we could see some formidable rain into the I-
70 corridor, but for now the progs indicate more of a concern for
heavier rain south of the immediate forecast area, into the I-44
corridor and the Ozark region. Another surface boundary along the
leading edge of a surface ridge will nose into the area on the wake
of the departing trough, which will dry the area out for good for
Saturday. Return flow into the area for Sunday and into next week
should get a more pleasant spring-like feel to the weather in the
area, as temperatures should warm up and moisture return to the area
may bring a bit of a humid feel as we progress through next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 548 AM CDT TUE APR 20 2021

Light to moderate snow will continue for the next 2-4 hours at the
terminals, coming to an end from north to south through the
morning hours. Could see a gradual tapering off of the snowy
conditions as we go into the early afternoon, especially at KMKC
and KIXD where it'll take a little longer for the snow to end.
Expect prevailing IFR conditions through the heavier snow bands,
with gradual improvement in conditions through the afternoon and
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 10 AM CDT this morning for KSZ025-
     057-060-102>105.

     Freeze Warning from 10 PM this evening to 9 AM CDT Wednesday for
     KSZ025-057-060-102>105.

MO...Winter Weather Advisory until 10 AM CDT this morning for
     MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.

     Freeze Warning from 10 PM this evening to 9 AM CDT Wednesday for
     MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Apr 20, 2:40 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
340 AM CDT Tue Apr 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-210845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
340 AM CDT Tue Apr 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Light snow will move through the area bringing with it another inch
or two on grassy and elevated surfaces. Snow comes to an end from
northwest to southeast through the morning and early afternoon hours.

Temperatures well below freezing expected tonight across the area.
Wednesday morning lows will likely drop into the upper 20s, which
will cause a widespread freeze.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 There will be a chance for some showers and thunderstorms Friday,
mainly along and south of Interstate 70. Severe weather is not
expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 20, 4:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 AM CDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     SNOW             GALLATIN                39.91N 93.96W
04/20/2021  M2.0 INCH        DAVIESS            MO   PUBLIC

&&

BP
Local storm report, Apr 20, 4:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     SNOW             SMITHVILLE              39.39N 94.58W
04/20/2021  M2.5 INCH        CLAY               MO   PUBLIC

&&

BP
Local storm report, Apr 20, 5:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 AM CDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     SNOW             3 NW CAMDEN POINT       39.48N 94.77W
04/20/2021  E2.4 INCH        PLATTE             MO   BROADCAST MEDIA

&&

BP
Local storm report, Apr 20, 5:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
638 AM CDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     SNOW             TRENTON                 40.08N 93.62W
04/20/2021  M2.0 INCH        GRUNDY             MO   EMERGENCY MNGR

&&

BP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Platte

When
April 20, 6:00 AM CST
Where
Platte forecast zone
Deaths
0 direct, 1 indirect
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

An accident along I-635 just north of the Missouri River was fatal for one motorist. Icy roads have not been determined officially as the cause, but with 2 to 4 inches of snow on the roads causing slick conditions that morning it's strongly plausible as a contributor to the accident. A vehicle was travelling south along I-635 and crashed head on into a semi. This took place south of Horizons Parkway along I-635, but north of the Missouri River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Platte2021-04-2032MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952206.